Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 19, NWS Topeka, KS

October 11, 20216 counties in Kansas

NWS Topeka, KS issued this areal flood warning at Oct 11, 2021, 6:54 AM CDT for 6 counties in Kansas. It was in force for 3 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 6:54 AM CDT (11:54 UTC)
Expired
Oct 11, 2021, 9:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:00 AM CDTHEAVY RAIN 3.13 Nw Pomona, KSCOCORAHS STATION KS-FR-10 POMONA 3.0 NW.
Oct 11, 7:00 AM CDTHEAVY RAIN 3.195 Ssw Emporia, KSASOS STATION KEMP EMPORIA.
Oct 11, 7:00 AM CDTHEAVY RAIN 3.43 Nne Burlingame, KSCOCORAHS STATION KS-OS-19 BURLINGAME 3.5 NNE.
Oct 11, 7:00 AM CDTHEAVY RAIN 3.523 Se Tecumseh, KSCOCORAHS STATION KS-SN-5 TOPEKA 8.5 E.
Oct 11, 7:00 AM CDTHEAVY RAIN 3.66 Nnw Pomona, KSCOCORAHS STATION KS-OS-6 QUENEMO 7.1 N.
Oct 11, 7:00 AM CDTHEAVY RAIN 3.985 Ese Emporia, KSCOCORAHS STATION KS-LY-5 EMPORIA 5.6 ESE.
Oct 11, 7:00 AM CDTHEAVY RAIN 4.081 Ene Scranton, KSCOCORAHS STATION KS-OS-7 SCRANTON 1.6 ENE.
Oct 11, 7:00 AM CDTHEAVY RAIN 4.461 Sse Osage City, KSCOCORAHS STATION KS-OS-5 OSAGE CITY 0.8 S.
Oct 11, 7:00 AM CDTHEAVY RAIN 4.756 Sw Overbrook, KSCOCORAHS STATION KS-OS-13 SCRANTON 6.7 SE.
Oct 11, 7:00 AM CDTHEAVY RAIN 4.781 Nw Overbrook, KSCOCORAHS STATION KS-OS-11 OVERBROOK 1.2 NW.
Oct 11, 7:00 AM CDTHEAVY RAIN 4.96Lecompton, KSCO-OP OBSERVER STATION LCTK1 LECOMPTON.
Oct 11, 7:45 AM CDTHEAVY RAIN 3.84Berryton, KSCOCORAHS STATION KS-SN-22 BERRYTON 0.1 NNE.
Oct 11, 8:00 AM CDTHEAVY RAIN 3.945 Sse Overbrook, KSCO-OP OBSERVER STATION OVRK1 OVERBROOK 5 SSE.
Oct 11, 8:09 AM CDTHEAVY RAIN 4.5Osage City, KSCOCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW.
Oct 11, 8:59 AM CDTHEAVY RAIN 3.325 Ssw Emporia, KSASOS STATION KEMP EMPORIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS43 KTOP 111154
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
654 AM CDT Mon Oct 11 2021

KSC031-045-059-111-139-177-111445-
/O.NEW.KTOP.FA.W.0019.211011T1154Z-211011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Douglas KS-Franklin KS-Lyon KS-Osage KS-Shawnee KS-
654 AM CDT Mon Oct 11 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northwestern Coffey County in east central Kansas...
  Douglas County in east central Kansas...
  Northwestern Franklin County in east central Kansas...
  Southern Lyon County in east central Kansas...
  Osage County in east central Kansas...
  Southeastern Shawnee County in east central Kansas...

* Until 945 AM CDT.

* At 654 AM CDT, the public reported flooding on Elk Creek 2 miles 
  WSW of Richland. Flooding is already occurring. Between 3 and 6 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Southern Topeka, Lawrence, Emporia, Osage City, Carbondale, 
  Eudora, Richland, Overbrook, Lyndon, Lebo, Burlingame, Scranton, 
  Lecompton, Clinton, Olpe, Quenemo, Melvern, Hartford, Lone Star 
  and Neosho Rapids.

Additional rainfall amounts of 0.5 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3817 9633 3832 9629 3884 9584 3906 9550
      3907 9542 3903 9534 3904 9519 3896 9519
      3898 9516 3895 9509 3898 9508 3898 9506
      3888 9506 3879 9528 3817 9596

$$

Reese
1 follow-up statement
082 
WGUS83 KTOP 111437
FLSTOP

Flood Statement
National Weather Service Topeka KS
937 AM CDT Mon Oct 11 2021

KSC031-045-059-111-139-177-111447-
/O.EXP.KTOP.FA.W.0019.000000T0000Z-211011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Douglas KS-Franklin KS-Lyon KS-Osage KS-Shawnee KS-
937 AM CDT Mon Oct 11 2021

...FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS MORNING FOR 
NORTHWESTERN COFFEY, DOUGLAS, NORTHWESTERN FRANKLIN, SOUTHERN LYON, 
OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3817 9633 3832 9629 3884 9584 3906 9550
      3907 9542 3903 9534 3904 9519 3896 9519
      3898 9516 3895 9509 3898 9508 3898 9506
      3888 9506 3879 9528 3817 9596

$$

BD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Oct 11, 5:51 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 11, 5:51 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
551 AM CDT Mon Oct 11 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 316 AM CDT Mon Oct 11 2021

08z water vapor imagery showed a closed low over north central OK
beginning to lift northeast. Good forcing and moisture associated
with the low pressure system has caused widespread rain across
much of east central and northeast KS. Another upper wave was
noted over the Pacific Northwest. A good upper level jet streak
was also seen on the back side of the wave. Surface obs placed the
center of the low over northeast OK.

The surface low is deeper than models had forecast and they show
some deepening continuing through the morning as it lifts into west
central MO. So the main adjustment to the forecast is to slow the
clearing down slightly, anticipating a slower progression to a deeper
surface low. This deepening may also allow winds to become gusty
from the north and northwest this morning and have bumped up speeds
to account for this. Rainfall rates with the stratiform precip have
generally been around a quarter of an inch per hour. This should not
cause any major problems. But there are a few isolated spots across
east central KS that saw more intense convection last night that we
continue to monitor for water issues. Highs today are forecast to
warm into the middle 70s across north central KS where clouds should
clear out sooner. Models also show some weak low level warm air
advection developing in the late afternoon. For far eastern sections
of the forecast area, think a slower clearing of the clouds may hold
highs to around 70 degrees. The concern for tonight is the potential
for fog to form given the recent rain. Models show a col pattern in
the mean sea level pressure field with winds becoming light and
variable. However there is agreement in increasing high clouds late
tonight. Because of this think widespread fog is less likely. But
have added a mention of fog in the KS river valley which is a
favored location for fog development. With decent radiational
cooling early in the night, think lows should still fall to around
50.

Tuesday is expected to be mainly dry ahead of the next system that
is currently digging south of the Pacific Northwest. There remains a
good consensus among the operational models with the low lifting
from the four corners region into western NEB Tuesday night. Models
are not quite as bullish with the advection of the warm sector
Tuesday evening, but still show a favorable pattern for low level
theta-e advection into north central KS through the evening Tuesday.
Wind profiles remain favorable for organized updrafts, but the
timing of the convection during the overnight and the linear forcing
from the front cast some uncertainty in the potential for discrete
supercell storms. Nevertheless the setup for severe storms overnight
remains given the strong dynamic low pressure system. With a linear
MCS through the overnight hours, damaging straight line winds tend
to be the main hazard. But we'll need to keep an eye out for hail
and possibly a tornado as well. Highs Tuesday are forecast to be in
the mid and upper 70s with good insolation and southerly winds
increasing through the day. Again the progressive nature of the low
pressure system means precip should clear out to the east Wednesday
morning. Highs Wednesday are not forecast to be to much cooler since
the better cold air advection remain north with the surface low and
low level winds show a good downslope component to the winds.

The models show an open wave moving through the central plains
Thursday night and Friday, but are trending to a more amplified wave
with a positive tilt. A surface and 850MB front are still progged to
be south of the forecast area as the wave passes, but the ECMWF is
developing some QPF well behind this boundary on Friday. Since the
wave is trending more amplified have kept some low POPs on Friday
provided by the national blend, but confidence in precip is marginal
since models show strong dry air advection from northwest winds
through the day Friday. Will have to wait and see. This last wave is
forecast to bring some cooler air to the region and highs on Friday
may only be around 60 degrees. Lows Saturday morning are expected to
fall into the upper 30s for parts of north central KS with lower
40s elsewhere.

Next weekend is shaping up to be nice with the mean westerlies
retreating back north. This allows from some mid level ridging to
develop and dry weather to persist. Temps should moderate with highs
around 70 by Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday)
Issued at 551 AM CDT Mon Oct 11 2021

Main adjustment to the forecast has been to slow the clearing
today. Have used a consensus average of the CAMs and operational
RAP/NAM for timing the precip and clouds clearing out. While the
surface low remains south of TOP and FOE, think some lower MVFR
CIGS will linger. But once the low lifts further north and low
level winds back to the northwest, CIGS should improve with some
dry air moving in from the northwest. VFR conditions should
prevail once the wrap around moisture pushes east by the early
afternoon hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Oct 11, 4:20 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
420 AM CDT Mon Oct 11 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-120930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
420 AM CDT Mon Oct 11 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms with locally heavy rainfall could affect the
morning commute. Be on the lookout for ponding of water on roads
until the storms exit the area by the late morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are forecast to move into the outlook area from the
west Tuesday night. Severe weather is possible with these storms
that are expected to impact the region through the overnight
hours and into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Oct 11, 6:49 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            2 WSW RICHLAND          38.87N 95.57W
10/11/2021                   SHAWNEE            KS   PUBLIC

            CREEK OUT OF BANK AND FLOWING OVER ROAD.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:15 PM CDTSpecial Weather StatementTOPCoffey30 min
Oct 10, 7:33 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin27 min
Oct 10, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin34 min
Oct 11, 4:44 AM CDTAreal Flood AdvisoryTOPCoffey, Douglas, Franklin, Lyon, Osage, Shawnee2 hr
Oct 11, 7:57 AM CDTRiver Flood WarningTOPOsage6 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.